Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 178, NWS Wichita, KS

May 16, 2002Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2002, 12:27 AM CDT for Barton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2002, 12:27 AM CDT (05:27 UTC)
Expired
May 16, 2002, 1:00 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 12:47 AM CDTHail 0.88Ellinwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 160527
SVRICT
KSC009-160600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT THU MAY 16 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF HOISINGTON...OR ABOUT 11 MILES
  NORTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CLAFLIN AROUND 1240 AM CDT...
  8 MILES NORTH OF ELLINWOOD AROUND 1245 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DESTRUCTIVE HAIL UP TO THE SIZE OF BASEBALLS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...

STAY AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING
DESTRUCTIVE HAIL TO THE SIZE OF SOFTBALLS. 

AT 1225 AM...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 2 MILES
EAST OF HOISINGTON.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 100 AM CDT.

LAT...LON 3861 9880 3843 9891 3834 9857 3853 9849

/DARMOFAL
&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:19 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 15, 8:19 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED MAY 15 2002

...EVENING UPDATE...
CNVTN THAT DVLPD IN SWRN KS AT LATE AFTN IS HOLDING ON A LTL LONGER
THAN XPCTD THIS EVENING...AS IT MOVS INTO SCNTRL KS TO THE W OF ICT.
EARLIER WND THREAT SEEMS TO BE DMNSHG WITH LOSS OF HTG AND SMLR TEMP
DWPT SPREADS. HOWEVER ISOLD STGR CELLS WHICH PULSE UP...WL HAVE SOME
WND/HAIL POTNL INTO THE LATE EVENING.

WITH PROGD INCRS IN LO LVL JET TWD MDNGT...SUSPECT CNVTN WL LKLY
MAINTAIN ITSELF INTO THE ICT AREA AS IT BCMS MORE ELEVATED IN
NATURE. WL PROBLY JUST MODIFY WORDING IN ZONES TO GO SCT SHWRS
AND TSTMS OVRNGT AND REMOVE POP QUALIFIER.

OTHERWISE LTL CHG TO REST OF FCST.

DARMOFAL

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:33 PM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
May 16, 12:45 AM CDTTornado WarningICTRice30 min
May 16, 1:08 AM CDTSevere Thunderstorm WarningICTMcPherson67 min
May 16, 1:12 AM CDTSevere Thunderstorm WarningICTRice33 min
May 16, 1:43 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 16, 1:52 AM CDTFlash Flood WarningICTRice4 hr
May 16, 3:23 AM CDTSevere Thunderstorm WarningICTGreenwood52 min
May 16, 4:32 AM CDTFlash Flood WarningICTMcPherson4 hr
May 16, 5:49 AM CDTFlash Flood WarningICTRice4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.